Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 532, NWS Norman, OK

August 20, 2011Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 20, 2011, 5:20 PM CDT for Pontotoc County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2011, 5:20 PM CDT (22:20 UTC)
Expired
Aug 20, 2011, 5:45 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Pontotoc County, OK

The radar

The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-118 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS54 KOUN 202220
SVROUN
OKC123-202245-
/O.NEW.KOUN.SV.W.0532.110820T2220Z-110820T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT SAT AUG 20 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...

* UNTIL 545 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTHWEST OF ADA...MOVING EAST AT 15 MPH.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 60 MPH...

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN IN RURAL AREAS OF
  PONTOTOC COUNTY.

LAT...LON 3480 9667 3475 9678 3485 9684 3489 9677
      3488 9674 3486 9673 3487 9670 3485 9666
TIME...MOT...LOC 2220Z 255DEG 12KT 3482 9676

$$


CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:54 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 20, 2:54 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
254 PM CDT SAT AUG 20 2011

.DISCUSSION...
AREA OF HIGHER MID LEVEL MOISTURE OVER NORTHERN OKLAHOMA ALONG
WITH A SHORT WAVE TRANSLATING ACROSS KS AND NORTHERN OK HAS
CONTINUED TO SUPPORT SCATTERED HIGH-BASED SHOWERS OVER NORTHERN
OK. MEANWHILE... THE OUTFLOW BOUNDARY... WHICH HAS CONTINUED TO BE
SUPPORTED BY THE COOLER TEMPS UNDER THE CLOUD SHIELD ACROSS
NORTHERN OK... HAS MOVED TO AROUND OKC AND EXTENDS BACK INTO
W-CENTRAL OK. BASED ON RADAR THE BOUNDARY HAS BECOME NEARLY
STATIONARY... ALTHOUGH IT COULD SLIP A LITTLE FARTHER SOUTH
TONIGHT. A FEW T-STORMS WILL BE POSSIBLE TONIGHT NEAR AND NORTH OF
THE BOUNDARY. OTHER STORMS ALSO DEVELOPING THIS AFTERNOON IN THE
SOUTHEAST PART OF THE CWA WHERE HIGHER PRECIPITABLE WATER VALUES
ARE LOCATED. EXPECT THIS AREA OF ACTIVITY TO DIMINISH THIS EVENING
WITH THE LOSS OF HEATING. FINALLY... COULD ALSO SEE SOME DECAYING
STORMS... WHICH ORIGINATE OVER SE CO THIS AFTERNOON/EVENING...
MOVE INTO NW OK TOWARDS MORNING.

A FEW SHOWERS AND STORMS POSSIBLE INTO SUNDAY MAINLY NEAR AND
NORTH OF THE BOUNDARY WHICH WILL BEGIN TO RETREAT NORTHWARD.
WIDELY SCATTERED STORMS ALSO POSSIBLE IN THE DEEPER MOISTURE FIELD
IN SE OK. MEANWHILE... RAIN CHANCES WILL REMAIN VERY LOW OVER SW
OK AND N-TX THROUGH SUNDAY DUE TO THE UPPER RIDGE BEING A LITTLE
STRONGER/DEEPER OVER THE AREA AND MOISTURE REMAINING MARGINAL.

A COUPLE WEAK UPPER WAVES SKIRTING NORTHERN OK SUNDAY NIGHT INTO
MONDAY ALONG THE NORTH SIDE OF THE UPPER RIDGE WILL CONTINUE A
SMALL CHANCE OF RAIN ACROSS NORTH CENTRAL OK. IN THE LONGER
TERM... THE NAM BRINGS A WEAK FRONT INTO NORTHERN OK ON TUESDAY
WHILE GFS IS SLOWER. WILL HOLD OFF ON POPS FOR NOW AS LOWER
LEVELS NEAR AND SOUTH OF THE FRONT WILL LIKELY BE DRY/STABLE WITH
SWLY WINDS FORECAST THROUGH 850 MB.

WILL EXTEND THE HEAT ADVISORY INTO AT LEAST MONDAY EVENING OVER
MAINLY THE CENTRAL AND SOUTHERN PART OF THE CWA WHERE TRIPLE DIGIT
HEAT SHOULD CONTINUE... ALONG WITH THE ELEVATED HEAT INDEX VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75 101  76 102 /  20  20  20  10
HOBART OK         78 104  76 104 /  10  10  10  10
WICHITA FALLS TX  80 107  79 105 /  10  10   0   0
GAGE OK           71  98  73 101 /  20  20  20  10
PONCA CITY OK     73  96  74 100 /  20  20  30  20
DURANT OK         79 104  79 103 /  20  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR OKZ016>048-050>052.

TX...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR TXZ083>090.

&&

25/32
Hazardous weather outlook, Aug 20, 11:54 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT SAT AUG 20 2011

OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS IN NORTHERN AND CENTRAL OKLAHOMA MAY PRODUCE
ISOLATED SEVERE WIND GUSTS.

IMPACTS...
DAMAGING WIND GUSTS TO 65 MPH.

DISCUSSION...
AN OUTFLOW BOUNDARY WILL LINGER ACROSS PORTIONS OF NORTHERN OKLAHOMA
TODAY. THIS BOUNDARY COULD PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS MAY
ALSO DEVELOP IN PARTS OF SOUTHEAST AND SOUTH CENTRAL OKLAHOMA LATE
THIS AFTERNOON AND EVENING. THE STORMS WILL REMAIN DISORGANIZED
OWING TO WEAK UPPER LEVEL SUPPORT...BUT A FEW STORMS MAY PRODUCE
STRONG OR DAMAGING WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE A CONCERN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY REMAINS IN EFFECT FOR VERY WARM NIGHTS AND VERY HOT
DAYS. THE RISK OF FIRES IS ALSO VERY HIGH THIS AFTERNOON...MAINLY IN
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...WITH SOUTH WINDS
AVERAGING 15 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY... MAINLY IN
CENTRAL AND NORTHERN OKLAHOMA AS A WEAK FRONT OR OUTFLOW BOUNDARY
REMAINS IN THE AREA. THE STORMS MAY PRODUCE LOCALLY STRONG OR
DAMAGING WINDS ALONG WITH DANGEROUS LIGHTNING.

THUNDERSTORM CHANCES WILL DECREASE ON MONDAY AS THE FRONT LIFTS
OUT... FOLLOWED BY THE ARRIVAL OF ANOTHER FRONT AND INCREASED
THUNDERSTORM CHANCES AROUND WEDNESDAY OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
WINDS WILL NOT BE PARTICULARLY STRONG...BUT LONG TERM DROUGHT AND
HOT WEATHER WILL KEEP THE RISK OF FIRES ELEVATED. VERY HOT
TEMPERATURES WILL ALSO BE A CONCERN THROUGH EARLY NEXT WEEK...
ESPECIALLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SUNDAY.

MAXWELL

In the hours before

Special weather statement, Aug 20, 3:11 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CDT SAT AUG 20 2011

OKZ032-202045-
HUGHES OK-
311 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

AT 310 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF ATWOOD...MOVING EAST-NORTHEAST AT 20 MPH. OTHER STRONG STORMS
WERE DEVELOP 5 MILES SOUTH OF CALVIN AND 9 MILES SOUTHEAST OF GERTY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
CLOUD TO GROUND LIGHTNING...

LAT...LON 3517 9609 3477 9609 3477 9637 3504 9639
Special weather statement, Aug 20, 3:13 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT SAT AUG 20 2011

OKZ047-202045-
JOHNSTON OK-
313 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON COUNTY.

AT 313 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TISHOMINGO...
MOVING EAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
DANGEROUS CLOUD TO GROUND LIGHTNING...

LAT...LON 3417 9667 3417 9670 3432 9675 3440 9642
      3417 9642
Special weather statement, Aug 20, 3:27 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT SAT AUG 20 2011

OKZ031-032-042-043-047-048-051-052-202115-
BRYAN OK-COAL OK-HUGHES OK-JOHNSTON OK-MARSHALL OK-PONTOTOC OK-
SEMINOLE OK-ATOKA OK-
327 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...COAL...
HUGHES...JOHNSTON...MARSHALL...PONTOTOC AND SEMINOLE COUNTIES.

AT 326 PM CDT...A BAND OF SCATTERED STRONG THUNDERSTORMS WAS LOCATED
FROM 3 MILES EAST OF CALVIN TO 3 MILES NORTHEAST OF TISHOMINGO...
MOVING EAST-NORTHEAST AT 5 MPH. LOCATIONS IN AND AROUND THIS BAND OF
STORMS COULD EXPERIENCE STRONG WIND GUSTS AND DANGEROUS LIGHTNING.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...

LAT...LON 3512 9600 3509 9605 3505 9608 3468 9608
      3408 9619 3409 9697 3528 9643 3529 9597

MAXWELL
Special weather statement, Aug 20, 4:23 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
423 PM CDT SAT AUG 20 2011

OKZ031-032-042-043-047-048-202200-
COAL OK-HUGHES OK-JOHNSTON OK-PONTOTOC OK-SEMINOLE OK-ATOKA OK-
423 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL...HUGHES...
JOHNSTON...PONTOTOC AND SEMINOLE COUNTIES.

AT 421 PM CDT...SHOWERS AND THUNDERSTORMS WERE OCCURRING OVER PARTS
OF SOUTHEAST OKLAHOMA. BECAUSE OF THE OVERALL ATMOSPHERIC
ENVIRONMENT...ANY SHOWER OR THUNDERSTORM WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS. DAMAGING WINDS MAY OCCUR WITH SOME OF
THESE STORMS WITH LITTLE OR NO WARNING.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

THE WIND SHIFTS ASSOCIATED WITH THE SHOWERS AND STORMS WILL AFFECT
FIRE FIGHTING EFFORTS. PLEASE ADVISE FIRE CREWS IN THE FIELD OF THE
UNPREDICTABLE...SIGNIFICANT...CHANGES IN WIND DIRECTION AND SPEED.

LAT...LON 3418 9602 3427 9684 3458 9681 3526 9621
      3524 9597 3515 9597 3514 9600 3512 9600
      3509 9605 3505 9608 3469 9609 3469 9595

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:11 PM CDTSpecial Weather StatementOUNHughes34 min
Aug 20, 3:13 PM CDTSpecial Weather StatementOUNJohnston32 min
Aug 20, 3:27 PM CDTSpecial Weather StatementOUNCoal, Hughes, Johnston48 min
Aug 20, 3:47 PM CDTSevere Thunderstorm WarningOUNHughes14 min
Aug 20, 4:23 PM CDTSpecial Weather StatementOUNAtoka, Coal, Hughes, Johnston37 min
Aug 20, 4:53 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc22 min
Aug 20, 5:53 PM CDTSpecial Weather StatementOUNHughes, Seminole37 min
Aug 20, 6:33 PM CDTSpecial Weather StatementOUNSeminole42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.